About OJO | Search | Ahead of print | Current Issue | Archives | Author Instructions | Reviewer Guidelines | Online submissionLogin 
Oman Journal of Ophthalmology Oman Journal of Ophthalmology
  Editorial Board | Subscribe | Advertise | Contact
https://www.omanophthalmicsociety.org/ Users Online: 135  Wide layoutNarrow layoutFull screen layout Home Print this page  Email this page Small font size Default font size Increase font size


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 15  |  Issue : 3  |  Page : 431-432  

A case of bilateral uveitis in a patient treated with vemurafenib


University Eye Clinic, University Hospital of Alexandroupolis, Greece

Date of Submission12-Aug-2021
Date of Decision12-May-2022
Date of Acceptance25-Jun-2022
Date of Web Publication02-Nov-2022

Correspondence Address:
Aristeidis Konstantinidis
University Eye Clinic, University Hospital of Alexandroupolis, Dragana, 68131, Alexandroupolis
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ojo.ojo_240_21

Rights and Permissions

How to cite this article:
Mehmet A, Mikropoulou AM, Panagiotopoulou EK, Konstantinidis A, Labiris G. A case of bilateral uveitis in a patient treated with vemurafenib. Oman J Ophthalmol 2022;15:431-2

How to cite this URL:
Mehmet A, Mikropoulou AM, Panagiotopoulou EK, Konstantinidis A, Labiris G. A case of bilateral uveitis in a patient treated with vemurafenib. Oman J Ophthalmol [serial online] 2022 [cited 2022 Dec 4];15:431-2. Available from: https://www.ojoonline.org/text.asp?2022/15/3/431/360404



To the Editor,

Vemurafenib is a BRAF inhibitor indicated for the treatment of unresectable or metastatic melanoma with BRAF V600E mutation and was approved by the FDA in 2011. Its use has been associated with several ophthalmic side effects, with the most common being uveitis, conjunctivitis and dry eyes, arthralgia, rash, alopecia, cutaneous squamous cell carcinomas, and keratoacanthoma.[1] The range of the onset of the side effects was 7–550 days, with a median of 117 days.[2]

A 50-year-old woman presented to the outpatient department complaining of blurry vision and photophobia in both eyes. On examination, best-corrected visual acuities (BCVAs) were 0.7 logMAR in the right eye and 0.4 logMAR in the left. Ophthalmic examination showed anterior-chamber inflammation in both eyes with granulomatous endothelial precipitates. Posterior synechiae were seen in the left eye. There were snowballs in the inferior part of the vitreous bilaterally, and fundoscopy revealed macular edema in both eyes as well as small, round, and yellowish choroidal infiltrates inferiorly involving both eyes. Intravenous fluorescein angiography also showed disc inflammation and confirmed the presence of macular edema.

The patient had a history of cutaneous melanoma which was resected in 2012. However, in 2016, she developed a mass in the left chest wall which was surgically removed, and histology confirmed the presence of lymph nodes with melanoma metastases. The subsequent molecular analysis revealed the presence of the BRAF (V600E) mutation. The patient was started on vemurafenib and cobimetinib at that time and continued her treatment until the day that she came to the eye clinic for consultation (a period of 4 years).

The brain magnetic resonance imaging was normal, but the high-resolution computed tomography of the chest showed an enlarged round hilar lymph node. Angiotensin-converting enzyme (ACE) levels were elevated. The patient had bronchoalveolar lavage (BAL) which did not confirm a diagnosis of sarcoidosis. After contacting her oncologist, the treatment with vemurafenib and cobimetinib was stopped and she was started on dexamethasone and cyclopentolate drops in both eyes.

After 3 weeks, the BCVA was 0.0 logMAR in both eyes with resolution of the anterior-chamber inflammation and the macular edema bilaterally. She remained on a tapering dose of topical steroids for a period of 3 months. Six months after discontinuation of vemurafenib, all the features of uveitis subsided, the ACE levels returned to normal range, and the hilar lymph node decreased in size. One year after the initial presentation, there was no relapse of the uveitis.

Vemurafenib has been implicated in the development of sarcoidosis (or relapse of previous sarcoidosis) and sarcoid-like reactions (SLRs) with both ocular and extraocular manifestations.[3],[4] Our patient had signs of granulomatous panuveitis, hilar lymphadenopathy, and high ACE levels. The BAL did not support histologically the diagnosis of sarcoidosis; however, the clinical picture along with the imaging studies and high ACE levels were strong enough to establish a diagnosis of SLR. The term SLR is reserved in cases where the criteria for sarcoidosis are not met.[5]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the legal guardian has given her consent for images and other clinical information to be reported in the journal. The guardian understands that her names and initials will not be published and due efforts will be made to conceal the patient's identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Kim G, McKee AE, Ning YM, Hazarika M, Theoret M, Johnson JR, et al. FDA approval summary: vemurafenib for treatment of unresectable or metastatic melanoma with the BRAFV600E mutation. Clin Cancer Res 2014;20:4994-5000.  Back to cited text no. 1
    
2.
Choe CH, McArthur GA, Caro I, Kempen JH, Amaravadi RK. Ocular toxicity in BRAF mutant cutaneous melanoma patients treated with vemurafenib. Am J Ophthalmol 2014;158:831-7.  Back to cited text no. 2
    
3.
Larkin J, Ascierto PA, Dréno B, Atkinson V, Liszkay G, Maio M, et al. Combined vemurafenib and cobimetinib in BRAF-mutated melanoma. N Engl J Med. 2014;371(20):1867-1876.  Back to cited text no. 3
    
4.
Francis JH, Habib LA, Abramson DH, Yannuzzi LA, Heinemann M, Gounder MM, et al. Clinical and Morphologic Characteristics of MEK Inhibitor-Associated Retinopathy: Differences from Central Serous Chorioretinopathy. Ophthalmology 2017;124:1788-98.  Back to cited text no. 4
    
5.
Öztürk HE, Süllü Y. Sarcoid-like Granulomatous Intraocular Inflammation Caused by Vemurafenib Treatment for Metastatic Melanoma. Turk J Ophthalmol 2020;50:50-2.  Back to cited text no. 5
    




 

Top
   
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed130    
    Printed4    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal